I've posted a message or two on this board before about this problem. (A search can probably be made using my username if anyone needs background info). I have had a problem with breakthrough bleeding for at least 2-3 years now. I have tried numerous brands of pills but none have got rid of this problem. I basically have bleeding for 3 weeks every month! It is a BIG nuisance. I have seen a few doctors and have switched brands under their supervision. My family doctor most recently told me that I would have to go on a higher-dose pill, b/c all of the newer ones I tried are lower-dose. He is very skeptical about putting me on one of these b/c of the side effects. I am also pretty thin so I think this is a big reason he doesn't want to put me on one. I tried the last low-dose one and he said he would put me on the higher dose one, but I just stopped taking the low-dose one. I am now on no pill at all. I really wanted to see if stopping the pill would bring my cycle back to normal. Its been about 4 months now and I still get the bleeding!!! It isn't due to any physical problem, I've had tests done to rule that stuff out. Now, my question is, how long does it take for the pills hormones to leave my system? I'm assuming they are still in my system and causing the bleeding. Has any stopped taking the pill for this reason??
I suppose I should talk to my DR about the side effects of the older higher-dose pills. I can't handle the possiblity of these pills making my acne worse. I already have pretty bad cystic hormonal acne (I'm pretty sure its hormonal). Its annoying cause I can't take the pill to help my skin. My skin was GREAT when I was taking Diane35. But the bleeding started after about 1.5 years of taking it...
I would really love to go on the pill again. I don't trust condoms at all, even though I only have 1 week of 'free' time every month to use them!
Any help/suggestions would be greatly appreciated!!!
I gave each brand a 4 month trial. I have seen two gynecologists, my family doctor, a doctor at a birth control clinic. All suggested to switch brands. Only my family doctor suggested I take a higher-dose pill, all others just kept switching my brands, and one even just said 'live with it' (yes, he was a man!). Sorry, but I can't live with this.
OK, according to a web site on oral contraceptives that I keep handy, if your side effect is breakthrough bleeding then you need to be on a higher estrogen, higher progestin potency, and lower androgen potency pill. Some brands to try for this would be:
Yasmin, Demulen 1/50, Zovia 1/50E, Ovcon 50, Desogen, Ortho-Cept, Estrostep Fe, and Loestrin 1/20.
Now, both Alesse and Loestrin 1/20 only have 20mcg's of estrogen so this is obviously too low for you. Desogen, Yasmin, Ortho-Cept, and Ortho Tricyclen all have 30micrograms of estrogen.... Estrostep is a multiphasic which will give you 20/30/35micrograms of estrogen in your cycle (20 one week, 30 the 2nd week, etc.) You may in fact need to go on a higher estrogen pill like Demulin 1/50 Zovia 1/50E, or Ovcon 50 that are 35micrograms of estrogen and up.
HI, thanks for your response. I was told that because my bleeding used to start always on the eighth pill that I needed a higher progesterone pill. The doctors told me that what pill you needed depended on WHEN the bleeding occurred. I tried a triphasic thinking it would work in theory but it didn't either. Perhaps those are the types of pills my doctor wants to put me on... I'll have to go see him. But I was just wondering if anyone knew how long the hormones stayed in your system. This whole experience is really making me skeptical of going on another pill. I mean it would be nice to know that my body when left to its own devices can give me regular periods! That was the main reason I went off of the pill, I wanted to see if my body would be regular on its own. Now, I don't know how long to wait to know this for sure.
Thanks again for your very informed answer. I think some of those pills may not even be available in Canada, but I'm sure there are comparable ones here.
Well,first of all,does this bleeding happen only while you're on BC?
Second.. If not and it is all the time. My mom just recently went through surgery for things called "fiboriods" they are little hard things in your uterus,and they make you bleed excessivly. She had to get a D&C,that didn't work,so she got a hysterectomy. If you are bleeding OFF of the BC then maybe you have fiboriods or maybe endometrosis.See a doctor if thats the case.
The doctors have ruled out physical causes. I've had this problem for years and have had my yearly pap smears each year. Nothing has come up. I've also had an external and internal ultrasound. I've been off the pill for about 4 months now and am still getting the bleeding. The main reason I went off was because I wanted to see if it would continue without being on the pill. It has, so now I am not sure what the problem is. It might just be that the hormones from the pill are still in my system. I've been on the pill for about 5 years so there might be some leftover stuff there. Like I said they've supposedly ruled out all possible physical problems. So I was just wondering if anyone knew or had experience with how long the effects of the pill last after it has been stopped. I'm going to have to see my doctor and ask him. I thought I'd see if anyone here knew or had experience with this in the meantime.
I stumbled upon your problem just now. Not sure I can help, but I will tell you what happened to me. First of all, if they haven't checked it, get them to test your Thyroid Levels. I know a doctor or two denied the connection. I was in a car accident. Soon after, I would get my period for 3-4 days then get maybe a week break, if that, then I would have it again! I lived this way for three months! (CAN'T IMAGINE HOW YOU FEEL HON!) Ultimately, I had a good doctor and she tested my Thyroid after ruling out other things. Wouldn't you know it, my Thyroid Gland was underactive. Now I have been on a pill for that going on 11 years now, but my period doesn't do that anymore. Hope that will help somehow